Total Pageviews

Tuesday, 26 January 2016

Do medications commonly prescribed to patients with peripheral arterial disease have an effect on nutritional status?



Polypharmacy is common amongst patients with peripheral arterial disease (PAD) with a combination of medications used for risk factor modification and medical management of the disease itself. Interaction between commonly prescribed medications and nutritional status has not previously been well described.


This review aims to critically appraise evidence exploring associations between medications commonly prescribed to patients with PAD and nutritional status and provide recommendations for practice.


A comprehensive literature search was conducted to locate studies relating to nutrient interactions among lipid-lowering, anti-hypertensive, anti-platelet and oral hypoglycaemic drug classes. Quality of the evidence was rated on the basis of recommendations by the National Health and Medical Research Council.


A total of 25 articles were identified as suitable and included in the review. No studies were specific to patients with PAD and hence findings highlighting risk of ubiquinone (CoQ10) depletion with lipid-lowering medications, zinc depletion with anti-hypertensive medications and vitamin B12 depletion with oral hypoglycaemic medications are extrapolated from heterogeneous groups of patients and healthy adults. The body of evidence ranged in quality from satisfactory to poor.


High quality research is required to confirm the interactions suggested by the included studies in patients with PAD specifically. It is however recommended that patients with PAD that are long term consumers of the selected medications are monitored for CoQ10, zinc and vitamin B12 to facilitate early identification of deficiencies and initiation of treatment. Treatment may involve dietary intervention and/or supplementation.



Blogoratti said...

That's an interesting research to note. Thanks for sharing!

chris c said...

Don't forget Vitamin K2, another fat-soluble vitamin along with D3, which would be lacking in the low fat diet also prescribed. Not to mention the harms of hyperglycemia and hyperinsulinemia. I now have permanent tinnitus which I am convinced was caused by aspirin.

chris c said...

"Please select all images with bread"

chris c said...

"Please select all images with candy" OK OK I get it.